Pulmonology Procedures |

Uncommon Complications of Bronchoscopy: Angioedema of Airway After Bronchoscopy FREE TO VIEW

Harleen Hayreh*, MD
Author and Funding Information

Harbor UCLA Medical Center, Torrance, CA

Chest. 2012;142(4_MeetingAbstracts):891A. doi:10.1378/chest.1388943
Text Size: A A A
Published online


SESSION TYPE: Bronchology Student/Resident Case Report Posters

PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM

INTRODUCTION: Angioedema occurring in patients on angiotension converting enzyme inhibitor post airway manipulation have been reported in case reports. We report a case of angioedema involving the tongue and oropharynx following a diagnostic bronchoscopy of right lower lobe mass

CASE PRESENTATION: A 61 year old African American female with a past medical history of Rheumatoid arthritis and hypertension presented to clinic for evaluation of right middle lobe mass found on radiograph. She had no allergies to medications and current medications regimen included Hydroxychloroqiune, Azathipoprine and Lisinopril . Review of symptoms was positive for a twenty pound weight loss and occasional hemoptysis. The patient underwent a thoracic computed tomography (CT) which noted presence of a right lower lobe mass with adenopathy. The patient underwent bronchoscopy with endobronchial and transbronchial needle aspiration. During the procedure, she received lidocaine, benzocaine, fentanyl and midazolam. Within 60 minutes of recovery, she began to have difficulty talking with a large protuberant, circumferentially swollen tongue resulting in inability to close her mouth, and excessive drooling. Nasopharyngscopy noted significant upper airway edema and acute airway compromise and she was nasal intubated over a fibreoptic bronchoscope for airway protetcion. Evaluation of additional sources of angioedema where negative including an normal C1, C3 and C4 levels, and trypsin levels. Patient was extubated 48 hours after the event.

DISCUSSION: Angiotension converting enzyme inhibitors (ACEI) are the most common agent associated with development angioedema. The development of angioedema on therapy can occur early (weeks) to late (years) after beginning therapy. There is no way of predicting patients that are more likely to develop angioedema, however risk factors associated with the development of angioedema include smokers, African Americans and airway manipulations. The exact mechanism of is unknown but suspected to be due to increase in bradykinin levels. Upper airway manipulation and trauma of the airway , may result in potentiation of the kallikrein-kinin pathway which results in further increase in bradykinin levels, precipitating angioedema. Principal treatment acutely is airway management until swelling resolves and discontinuation of precipitating agent.

CONCLUSIONS: Although angioedema secondary to ACE inhibitors are well described complication, physicians should be aware of the association of angioedema of patient on ACEI after manipulation of the upper airway.

1) Ogbureke KU. Perioperative angioedema in a patient on long-term angiotensin-converting enzyme (ACE)-inhibitor therapy. J Oral Maxillofac Surg. 1996 Jul;54(7):917-20.

2) Mahoney EJ. Angioedema and angiotensin-converting enzyme inhibitors: are demographics a risk? Otolaryngol Head Neck Surg. 2008 Jul;139(1):105-8.

DISCLOSURE: The following authors have nothing to disclose: Harleen Hayreh

No Product/Research Disclosure Information

Harbor UCLA Medical Center, Torrance, CA




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543